Arkansas, 2005

Flash Flood and Hail in Arkansas, July 4, 2005

July 4, 2005 · NWS MEG · 20 events in 8 counties and zones

13 thunderstorm wind, 5 hail, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 1:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 4, 1:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT MON JUL 4 2005

.DISCUSSION...

A COUPLE AREAS OF CONVECTION TO DEAL WITH THIS AFTERNOON. FIRST
BATCH DEVELOPED ACRS NE MS IN RESPONSE TO A WEAK SHORTWAVE AND
SOME SFC CONVERGENCE IN AN AREA OF STRONG INSTABILITY WITH CAPES
AROUND 3000 J/KG. A FEW OF THESE STORMS HAVE BEEN SEVERE WITH PENNY
SIZE HAIL AND DAMAGING WIND. THIS STORMS WILL GRADUALLY WEAKEN BY
EVENING.

THE NEXT AREA OF CONCERN IS NE AR AND THE MO BOOTHEEL. AN OLD
OUTFLOW BOUNDARY THAT WAS GENERATED BY AN MCS EARLIER TODAY IS
MOVING INTO NE AR ATTM. THE AIRMASS ACRS NE AR HAS DESTABILIZED
RAPIDLY THIS AFTN AS HIGH DEWPOINTS...73 AT JBR... HAVE SURGED NORTH
AND TEMPS HAVE BUMPED TEMPS INTO THE MID 90S. THE LATEST LAPS
ANALYSIS INDICATES CAPES GREATER THAN 4000 J/KG. MEANWHILE A DECENT
SHORTWAVE WAS MOVING ACRS MO WITH SOME STRONGER MID LEVEL WINDS.
STORMS HAVE ALREADY STARTED TO DEVELOP ALONG THE OUTFLOW BOUNDARY
AND WITH NO CAP ACRS NE AR EXPECT THIS TREND TO CONTINUE INTO THE
EVENING HOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM
ACRS NE AR AND THE MO BOOTHEEL. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

THE COLD FRONT WILL PUSH INTO THE AREA LATER TONIGHT SO MORE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. SEVERE POTENTIAL WL
DIMINISH SOME AS THE EVENING WEARS AND SFC HEATING WINDS DOWN. SFC
FRONT WL BE STALLED ACRS THE REGION ON TUESDAY. WL BUMP UP POPS A
LITTLE...TO 50 PERCENT...ACRS THE SRN 2/3RDS OF THE AREA WITH HIGH
TEMPS A LITTLE COOLER DUE TO CLOUDS AND PRECIP.

WL BEGIN TO TAPER POPS FROM NORTH TO SOUTH ON TUESDAY NIGHT AS THE
FRONT SLOWLY PUSHES SOUTHWARD. THE FRONT SHOULD BE LOCATED NEAR THE
SRN EDGE OF THE FORECAST AREA BY 12Z WED. WL GO WITH A DRY FORECAST
ACRS NRN HALF WED AND WED NIGHT WITH SMALL POPS ACRS NRN MS WITH
WEAK FRONT IN THE AREA.

BY THU GFS DEPICTS A SFC WAVE DEVELOPING ALONG THE FRONT HELPING TO
DRAG THE FRONT SOUTH OF THE AREA AND SFC HIGH PRESSURE BUILDING OVER
THE AREA. THIS SOLUTION SEEMS REASONABLE AND HAS SHOWN SOME
CONSISTENCY OVER THE PAST FEW MODELS RUN. EXPECT DRY AND SEASONABLY
WARM WEATHER THU THROUGH THE WEEKEND.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

SJM
Hazardous weather outlook, Jul 4, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT MON JUL 4 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
100 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
THE MID SOUTH...MAINLY ALONG AND WEST OF A LINE FROM PARIS TENNESSEE
TO CLARKSDALE MISSISSIPPI. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG A COLD FRONT LATE THIS AFTERNOON AND TONIGHT AS IT MOVES
THROUGH THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE MAIN THREATS.

HEAT INDEX READINGS WILL CLIMB TO NEAR DANGEROUS LEVELS OF 105
DEGREES ACROSS A PORTION OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SJM

In the hours before

Local storm report, Jul 4, 12:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

&&

JFB
Local storm report, Jul 4, 12:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

0131 PM     BLIZZARD         OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            TREE DOWN

&&

JRA
Local storm report, Jul 4, 12:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON EGYPT ROAD

0131 PM     TSTM WND DMG     OKOLONA                 34.01N 88.75W
07/04/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            TREE DOWN

0140 PM     TSTM WND DMG     NETTLETON               34.09N 88.62W
07/04/2005                   MONROE             MS   AMATEUR RADIO

            LIMBS AND METAL DEBRIS DOWN ON MAIN STREET

&&

JRA

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 4, 2:00 PM CST to 2:05 PM CST
Where
Randolph County, Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -90.767

Two trees were blown down on top of a house.

Thunderstorm Wind, Randolph

When
July 4, 3:06 PM CST to 3:15 PM CST
Where
Randolph County, 2 mi NW of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -90.333

Several trees were knocked down.

Thunderstorm Wind, Randolph

When
July 4, 3:25 PM CST to 3:30 PM CST
Where
Randolph County, Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.267, -90.467

Some power lines were blown down.

Thunderstorm Wind, Randolph

When
July 4, 3:45 PM CST to 3:50 PM CST
Where
Randolph County, Pocahontas
Measured
75 kt (86 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.267, -90.967

Radio station KPOC had part of the roof damaged. Several buildings along Highway 67 had significant structural damage. Several large trees and power lines were knocked down. Some of the trees fell on some houses. Some of the down trees caused some gas lines to rupture.

Thunderstorm Wind, Randolph

When
July 4, 4:00 PM CST to 4:05 PM CST
Where
Randolph County, Maynard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.283, -91.000

A few trees were knocked down.

Thunderstorm Wind, Clay

When
July 4, 4:00 PM CST to 4:05 PM CST
Where
Clay County, Piggott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
36.267, -90.967

Several power lines were blown down.

Thunderstorm Wind, Lawrence

When
July 4, 4:05 PM CST to 4:10 PM CST
Where
Lawrence County, Black Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.267, -90.967

Three power poles were knocked down.

Thunderstorm Wind, Clay

When
July 4, 4:15 PM CST to 4:20 PM CST
Where
Clay County, Piggott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.417, -90.900

Some power lines were blown down.

Thunderstorm Wind, Greene

When
July 4, 4:40 PM CST to 4:45 PM CST
Where
Greene County, Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
36.383, -90.183

At least one home had some roof damage. Several trees were knocked down.

Thunderstorm Wind, Craighead

When
July 4, 5:05 PM CST to 5:10 PM CST
Where
Craighead County, Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -91.100

Several power lines and power poles were knocked down.

Lightning, Craighead

When
July 4, 5:05 PM CST to 5:10 PM CST
Where
Craighead County, Jonesboro
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -90.183

Two homes were damaged by fires started by lightning.

Flash Flood, Craighead

When
July 4, 5:06 PM CST to 7:00 PM CST
Where
Craighead County, Jonesboro
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.833, -90.700

Several roads in Jonesboro were flooded.

Hail, Cross

When
July 4, 5:30 PM CST to 5:35 PM CST
Where
Cross County, 1 mi E of Hickory Ridge
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -90.483

Hail, St. Francis

When
July 4, 7:00 PM CST to 7:05 PM CST
Where
St. Francis County, Caldwell
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Hail, Crittenden

When
July 4, 7:15 PM CST to 7:20 PM CST
Where
Crittenden County, Earle
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -90.683

Thunderstorm Wind, St. Francis

When
July 4, 7:20 PM CST to 7:25 PM CST
Where
St. Francis County, Caldwell
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -90.983

A large tree limb blew through a mobile home.

Thunderstorm Wind, Crittenden

When
July 4, 7:35 PM CST to 7:40 PM CST
Where
Crittenden County, West Memphis
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
35.833, -90.700

A fireworks stand was destroyed.

Hail, St. Francis

When
July 4, 7:50 PM CST to 7:55 PM CST
Where
St. Francis County, 3 mi N of Widener
Measured
0.88 in hail
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
35.067, -90.800

Thunderstorm Wind, St. Francis

When
July 4, 8:45 PM CST to 8:50 PM CST
Where
St. Francis County, 1 mi N of Forrest City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -90.800

A couple of trees and power poles were blown down.

Hail, Crittenden

When
July 4, 9:00 PM CST to 9:05 PM CST
Where
Crittenden County, Crawfordsville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.150, -90.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyWarnings in Arkansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465839, 5465840, 5465841, 5464784, 5464785, 5464786, 5464787, 5464788, 5464789, 5464790, 5464791, 5464793, 5464792, 5464794, 5465432, 5464795, 5464796, 5464797, 5465076, 5465431.